

RAINFOREST RETREAT

# Autumn 2020 BIRD WEEK



From the 1st - 6th of March, birders will have the opportunity to rub shoulders with some of Australia's most well-known bird researchers, authors and photographers as they spot over 200 species of the 230 varieties residing in our World Heritage Lamington National Park – home to Australia's largest collection of sub-tropical birds.

The six day event combines insightful live presentations from Australia's most reputable bird enthusiasts plus guided bird tours throughout O'Reilly's World Heritage-listed Lamington National Park, nearby Kerry Valley and Stradbroke Island.

don't MISS OUT





# DAY 1 - Sunday 1st March - Autumn Birdweek welcome and introductory birding

### 2:00pm - Welcome to Autumn Birding 2020

We will gather in the theatrette to meet your leaders and summarise the program for the week ahead.

**2:30pm - An Introduction to the Birds of O'Reilly's. (**1.5km, 2.5hr, downhill, bus pickup) We shall start the birding on the famous Wishing Tree Track for a couple hours seeking rainforest birds and some edge type species at the end of the track.

**5:00pm -** A short bus ride to the dramatic Moonlight Crag deck will follow from Cedar Tree for welcome drinks as the sun sets (weather permitting). Hopefully we will sight a few good birds from this vantage point. Return at 6:30pm

**7:30pm - Dinner in the Dining Room -** There will be a Birdweek dining area section in the Dining Room most days.

Reminder to hand in your selected field trip itinerary options to the Discovery Centre this evening or tomorrow please.

## DAY 2 - Monday 2nd March - Mountain based birding sites

6:00am - Local Birdwalk Booyong and Border Track area and rainforest along the road. (1.5hrs) We shall seek out rainforest species around the Rainforest Circuit area of the Border Track and Booyong Walk.

### 7:30am - Breakfast

**9:00am - Eucalypt birding along the Duck Creek Road.** Surveying around Maries Gate, Kurrajong Lookout and Belsons Road (Bus based short walks - 3hrs). Morning can be quite active in the high Eucalypt forest as we target sightings of Red Browed Treecreeper, Glossy Black Cockatoo, Sittellas, Cicadabird, Fairy Wrens, Thornbills, Honeyeaters, Pardalotes and Raptors. Rainforest and farm birds also likely.

### 12:30pm - Lunch

**2:00pm - Morans Falls Rainforest Birding.** (2km, 2.5hrs, bus return). Another classic walk targeting rainforest species such as Paradise Riflebird, Noisy Pitta, Pale Yellow Robin, Wompoo Pigeon, Monarchs and some Eucalypt species at the end of the trail.

### 6:00pm - Dinner in the Dining Room

**8:00pm - Nocturnal Bird Spotlighting -** (short walks, vehicle based - 2hrs approximately). A search of local area seeking any night-birds such as; Boobook Owl, Marbled Frogmouth, Owlet Nightjar and hopefully a Sooty Owl. Please bring a torch and suitable clothing.

### DAY 3 - Tuesday 3rd March - Kerry Valley Tour

**8:30am -** Kerry Valley Bus Tour - (lunch out) - Full day out birding lower elevations of the scenic valley habitats toward Beaudesert and the delightful Kerry Valley. We shall be searching bushlands and waterholes for Snipes, Rails, Finches, Sittellas, Grassbirds, Kingfishers, Waterfowl, Raptors, Flycatchers, Bee-Eaters, Speckled Warbler, Honeyeaters, Babblers and much more. Always a great day out.

7.00pm - Dinner in the Dining Room

# DAY 4 - Wednesday 4th March - Mountain based birding sites

**6:00am - Local Birdwalk -** Towards Villa Track campground area

### 8:00am - Breakfast

**9:00am -** Python Rock Lookout Track (3.4km level walk, 3hrs) - A classic birding track offering rainforest species such as Thrushes, Lyrebird, Pitta, Riflebird, Catbird, Wompoo Pigeon, Rose Robin with some Eucalypt forest edge species and escarpment views.

### 12:30pm - Lunch

2:00pm - Charlies Waterhole and Kamarun Lookout area - (bus based short walks, 3hrs) - another mix of habitats for a diverse afternoon birding. Dry rainforest and Eucalypt species. Targeting Monarchs, Yellow Thornbill, Little Shrike Thrush, Wompoo Pigeon, Bell Miner, Brush Cuckoo, Cicadabird, Raptors and Fairy Wrens.

### 6:00pm - Dinner in the Dining Room





### DAY 5 - Thursday 5th March - Coastal Tour

8:30am - Eastern Coastal Lagoons - (bus based short walks-full day-lunch out) - Today will focus off the ranges and towards the bird rich lower end of the Albert River catchment. We shall explore the Tamborine, Eagleby, Oxenford and Coombabah sites which include farmland, riparian zones, lakes, surrounding bush sites, treatment works, mangroves and tidal zones. There is a huge array of interesting possibilities with expectations of some migratory species still present. Hopefully we shall find Reed Warbler, Black Kite, Forest Kingfisher, Magpie Geese, Mangrove warbler/ Kingfisher/Honeyeaters, Avocets, Sandpipers, Mangrove Kingfishers, Swifts, Owlet Nightjar, Jabiru, Terns, Shorebirds. Finches, Woodswallows, Swifts and much more.

**7:00pm Bird Review before Dinner in Dining Room.** (please bring species list)

### DAY 6 - Friday 6th March- Mountain Morning

**6:00-Morning birding along the Villa Track** and towards the Centennial Track (1.5hr)

**9:00-Border Track** (2.5hrs) - we shall venture along the famous Border Track in case we have missed anything in that direction, seeking mainly rainforest species. Return via the same route.

**1:00pm - Lunch and Final Species count.** Please bring along your species list and we shall summarise the week that it was and it's birds. Highlights and magic moments will be reflected on. We will have a prestigious award presentation for the best sighting of the week.

### **Please Note:**

\* You will be notified of any program changes which are mainly due to changes in weather. Changes to the program are covered in bird call reviews at day's end or often during dinner.

\* All activities are optional - it is your choice on how many events you attend. Be sure to keep track of your bird sightings for the daily bird count reviews.

\* Some birders don't have a luxury of time and will be attending single sessions, single days or several days. Of course, please make them feel welcome too.

\* Lower Duck Creek Road may not be accessible due to cyclone damage. Valley tours will travel via Canungra.

\* Please wear your name tags throughout the week.

